Skip to main content

Multivariate peaks over thresholds models


Multivariate peaks over thresholds modelling based on generalized Pareto distributions has up to now only been used in few and mostly two-dimensional situations. This paper contributes theoretical understanding, models which can respect physical constraints, inference tools, and simulation methods to support routine use, with an aim at higher dimensions. We derive a general point process model for extreme episodes in data, and show how conditioning the distribution of extreme episodes on threshold exceedance gives four basic representations of the family of generalized Pareto distributions. The first representation is constructed on the real scale of the observations. The second one starts with a model on a standard exponential scale which is then transformed to the real scale. The third and fourth representations are reformulations of a spectral representation proposed in Ferreira and de Haan (Bernoulli 20(4), 1717–1737, 2014). Numerically tractable forms of densities and censored densities are found and give tools for flexible parametric likelihood inference. New simulation algorithms, explicit formulas for probabilities and conditional probabilities, and conditions which make the conditional distribution of weighted component sums generalized Pareto are derived.


  • Andersen, C.F., et al.: The New Orleans Hurricane Protection System: What Went Wrong and Why. A Report by the ASCE Hurricane Katrina External Review Panel. American Society of Civil Engineers (2007)

  • Aulbach, S., Bayer, V., Falk, M., et al.: A multivariate piecing-together approach with an application to operational loss data. Bernoulli 18(2), 455–475 (2012)

    MathSciNet  Article  MATH  Google Scholar 

  • Balkema, A.A., de Haan, L.: Residual life time at great age. Ann. Probab. 2(5), 792–804 (1974)

  • Beirlant, J., Goegebeur, Y., Segers, J., Teugels, J.: Statistics of Extremes: Theory and Applications. John Wiley & Sons (2004)

  • Brodin, E., Rootzén, H.: Univariate and bivariate GPD methods for predicting extreme wind storm losses. Insurance: Math. Econ. 44(3), 345–356 (2009)

    MathSciNet  MATH  Google Scholar 

  • Chib, S., Greenberg, E.: Understanding the Metropolis-Hastings algorithm. Am. Stat. 49(4), 327–335 (1995)

    Google Scholar 

  • Coles, S.G.: An Introduction to Statistical Modeling of Extreme Values. Springer (2001)

  • Coles, S.G., Tawn, J.A.: Modelling extreme multivariate events. J. R. Stat. Soc. Ser. B (Stat Methodol.) 53(2), 377–392 (1991)

    MathSciNet  MATH  Google Scholar 

  • Davison, A.C., Padoan, S.A., Ribatet, M.: Statistical modeling of spatial extremes. Stat. Sci. 27(2), 161–186 (2012)

    MathSciNet  Article  MATH  Google Scholar 

  • Davison, A.C., Smith, R.L.: Models for exceedances over high thresholds. J. R. Stat. Soc. Ser. B (Stat Methodol.) 52(3), 393–442 (1990)

    MathSciNet  MATH  Google Scholar 

  • de Fondeville, R., Davison, A.C.: High-dimensional peaks-over-threshold inference for the Brown–Resnick process. arXiv:1605.08558(2016)

  • de Haan, L., Ferreira, A.: Extreme Value Theory: An Introduction. Springer (2006)

  • de Haan, L., Neves, C., Peng, L.: Parametric tail copula estimation and model testing. J. Multivar. Anal. 99(6), 1260–1275 (2008)

  • Dey, D.K., Yan, J., Extreme Value Modeling and Risk Analysis: Methods and Applications. Chapman and Hall/CRC (2015)

  • Einmahl, J., Kiriliouk, A., Krajina, A., Segers, J.: An M-estimator of spatial tail dependence. J. R. Stat. Soc. Ser. B (Stat Methodol.) 78(1), 275–298 (2016)

    MathSciNet  Article  Google Scholar 

  • Einmahl, J.H.J., Krajina, A., Segers, J.: An M-estimator for tail dependence in arbitrary dimensions. Ann. Stat. 40(3), 1764–1793 (2012)

    MathSciNet  Article  MATH  Google Scholar 

  • Falk, M., Hüsler, J., Reiss, R.-D.: Laws of Small Numbers: Extremes and Rare Events. Springer Science & Business Media (2010)

  • Ferreira, A., de Haan, L.: The generalized Pareto process; with a view towards application and simulation. Bernoulli 20(4), 1717–1737 (2014)

  • Grynszpan, D.: Lessons from the french heatwave. Lancet 362, 1169–1170 (2003)

    Article  Google Scholar 

  • Guzzetti, F., Peruccacci, S., Rossi, M., Stark, C.: Rainfall thresholds for the initiation of landslides in Central and Southern Europe. Meteorol. Atmos. Phys., 239–267 (2007)

  • Huser, R., Davison, A.: Composite likelihood estimation for the Brown–Resnick process. Biometrika 100(2), 511–518 (2013)

    MathSciNet  Article  MATH  Google Scholar 

  • Huser, R., Davison, A.C., Genton, M.G.: Likelihood estimators for multivariate extremes. Extremes 19(1), 79–103 (2015)

    MathSciNet  Article  MATH  Google Scholar 

  • Joe, H., Smith, R.L., Weissman, I.: Bivariate threshold methods for extremes. J. R. Stat. Soc. Ser. B Methodol. 54(1), 171–183 (1992)

    MathSciNet  MATH  Google Scholar 

  • Katz, R.W., Parlange, M.B., Naveau, P.: Statistics of extremes in hydrology. Adv. Water Resour. 25(1), 1287–1304 (2002)

    Article  Google Scholar 

  • Kiriliouk, A., Rootzén, H., Segers, J., Wadsworth, J.: Peaks over thresholds modelling with multivariate generalized Pareto distributions. arXiv:1612.01773 (2016)

  • Kyselý, J., Picek, J., Beranová, R.: Estimating extremes in climate change simulations using the peaks-over-threshold method with a non-stationary threshold. Global Planet. Change 72(1–2), 55–68 (2010)

    Article  Google Scholar 

  • Marshall, A.W., Olkin, I.: Domains of attraction of multivariate extreme value distributions. Ann. Probab. 11(1), 168–177 (1983)

    MathSciNet  Article  MATH  Google Scholar 

  • McNeil, A.J., Frey, R., Embrechts, P.: Quantitative Risk Management: Concepts Techniques and Tools. Princeton University Press, Princeton (2015)

    MATH  Google Scholar 

  • Michel, R.: Parametric estimation procedures in multivariate generalized Pareto models. Scand. J. Stat. 36(1), 60–75 (2009)

    MathSciNet  MATH  Google Scholar 

  • NERC: Flood Studies Report. Natural Environment Research Council, London (1975)

    Google Scholar 

  • Penrose, M.D.: Semi-minstable processes. Ann. Probab. 20(3), 1450–1463 (1992)

    MathSciNet  Article  MATH  Google Scholar 

  • Pickands, J. III: Statistical inference using extreme order statistics. Ann. Stat. 3(1), 119–131 (1975)

    MathSciNet  Article  MATH  Google Scholar 

  • Resnick, S.I.: Extreme Values, Regular Variation, and Point Processes. Springer (1987)

  • Resnick, S.I.: Heavy-Tail Phenomena, Probabilistic and Statistical Modelling. Springer (2007)

  • Rootzén, H., Tajvidi, N.: Multivariate generalized Pareto distributions. Bernoulli 12(5), 917–930 (2006)

    MathSciNet  Article  MATH  Google Scholar 

  • Schlather, M.: Models for stationary max-stable fields. Extremes 5(1), 61–82 (2002)

    MathSciNet  MATH  Google Scholar 

  • Smith, R.L.: Threshold methods for sample extremes. In: de Oliveira, J.T. (ed.) Statistical extremes and applications, pp 621–638. D. Reidl, Dordrecht (1984)

  • Smith, R.L., Tawn, J.A., Coles, S.G.: Markov chain models for threshold exceedances. Biometrika 84(2), 249–268 (1997)

    MathSciNet  Article  MATH  Google Scholar 

  • Tajvidi, N.: Characterisation and Some Statistical Aspects of Univariate and Multivariate Generalized Pareto Distributions. Ph. D. thesis Department of Mathematics. Chalmers University of Technology, Göteborg (1996)

    Google Scholar 

  • Wadsworth, J., Tawn, J.: Efficient inference for spatial extreme value processes associated to log-Gaussian random functions. Biometrika 101(1), 1–15 (2014)

    MathSciNet  Article  MATH  Google Scholar 

Download references


Anna Kiriliouk has throughout participated in the discussions leading to this paper. We thank her and two referees for many helpful comments. Research supported by the Knut and Alice Wallenberg foundation. Johan Segers was funded by contract “Projet d’Actions de Recherche Concertées” No. 12/17-045 of the “Communauté française de Belgique” and by IAP research network Grant P7/06 of the Belgian government.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Holger Rootzén.

Rights and permissions

Open Access This article is distributed under the terms of the Creative Commons Attribution 4.0 International License (, which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made.

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Rootzén, H., Segers, J. & L. Wadsworth, J. Multivariate peaks over thresholds models. Extremes 21, 115–145 (2018).

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


  • Extreme values
  • Multivariate generalized Pareto distribution
  • Peaks over threshold likelihoods
  • Simulation of extremes

AMS 2000 Subject Classifications

  • 62G32
  • 60G70
  • 62E10